Winter Storm, Roberts
- When
- December 8, 8:00 AM CST to December 9, 4:00 PM CST
- Where
- Roberts forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
A strong area of low pressure moving across the region brought a one-two punch of heavy snow on Saturday followed by blizzard conditions on Sunday. Snowfall amounts of 6 to 10 inches along with strong north winds brought widespread blizzard conditions and heavy drifting across the region for mainly Sunday.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong area of low pressure moving across the region brought a one-two punch of heavy snow on Saturday followed by blizzard conditions on Sunday. Snowfall amounts of 6 to 10 inches along with strong north winds brought widespread blizzard conditions and heavy drifting across the region for mainly Sunday. The heavy snow and low visibilities resulted in road closures Saturday night into Monday morning. Due to the road closures, a number of events were cancelled or postponed and many people became stranded. Some area schools started late or were closed on Monday.
Snowfall amounts across the region included, 6 inches in Artas, Clark, Turton and near Mina; 7 inches near Gann Valley and near Big Stone City; 8 inches in Watertown and Elm Lake; 9 inches in Aberdeen and Clear Lake with 10 inches in Wilmot and near Bryant. See the storm data entry for the blizzard on December 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 8, 5:25 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
525 AM CST SAT DEC 8 2012
.UPDATE...
12Z AVIATION DISCUSSION HAS BEEN INCLUDED BELOW...
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
THE POTENT WINTER STORM IS STILL ON TRACK TO MOVE INTO THE REGION
TODAY. CURRENT OBS SHOW THE DEVELOPING SURFACE LOW CENTERED OVER
THE NORTHERN ROCKIES...AND IT IS ON TRACK TO MOVE INTO THE
NORTHERN PLAINS THIS AFTERNOON. INITIALLY THE REGION WILL BE IN A
WARM AIR ADVECTION PATTERN WITH STRONG ISENTROPIC LIFT AND
FRONTOGENESIS ACROSS THE NORTHERN AND EASTERN HALF OF THE CWA.
COUPLED WITH -20 UBAR/S OF OMEGA IN THE SNOW GROWTH ZONE AND
700-500 MB LAPSE RATES AROUND 7 TO 8 C/KM...HEAVY SNOW WILL OCCUR
IN THE THIS REGION. 6 TO 7 INCHES OF SNOWFALL WITH LOCALLY HEAVIER
AMOUNTS ARE POSSIBLE. THE ONLY INHIBITING FACTOR TO THIS SCENARIO
WILL BE THE DRY SLOT. MODELS ARE CURRENTLY SHOWING THE DRY AIR
STAYING SOUTH OF THE CWA...BUT THERE IS SOME UNCERTAINTY THAT IT
COULD WORK FURTHER NORTH THAN CURRENTLY ANTICIPATED. A WINTER
STORM WARNING HAS BEEN ISSUED FOR THE EASTERN HALF OF THE CWA
THROUGH MUCH OF SATURDAY...AS WELL AS A WINTER WEATHER ADVISORY
FOR THE NORTHWEST CWA.
THE SYSTEM THEN MOVES EAST WITH A TROWAL AND TIGHT PRESSURE
GRADIENT SETTING UP ON THE BACKSIDE. THE BUFKIT MOMENTUM TRANSFER
TOOK IS SHOWING PEAK WINDS OF 30 TO 40 KTS AVAILABLE...AND UNDER
THE SUBSIDENCE AND COLD AIR ADVECTION REGIME...BELIEVE THAT THESE
SPEEDS WILL BE REALIZED. THESE STRONG WINDS COMBINED WITH WITH
TROWAL INDUCED SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
THEREFORE A BLIZZARD WARNING HAS BEEN ISSUED FOR THE NORTHERN TIER
OF THE CWA OVERNIGHT AND INTO SUNDAY. VERY COLD AIR WILL ALSO PUSH
IN...AND COMBINED WITH STRONG WINDS...WINDCHILL VALUES WILL FALL
INTO THE TEENS AND TWENTIES BELOW ZERO EARLY SUNDAY MORNING.
COLD AIR ADVECTION CONTINUES THROUGH THE DAY SUNDAY. MODEL 850 MB
TEMPERATURES FALL INTO THE TEENS BELOW ZERO. CURRENT FORECAST HIGHS
ARE IN THE SINGLE DIGITS TO TEENS...HOWEVER GIVEN THE LIKELIHOOD
OF A DEEP SNOWPACK ACROSS THE REGION BY THIS TIME...THESE VALUES
MAY BE ON THE WARM SIDE. THE VERY COLD AIR WILL BE SHORT LIVED
HOWEVER AS THE REGION QUICKLY TRANSITIONS BACK INTO A WARM AIR
ADVECTION PATTERN ON MONDAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
DECENT AGREEMENT EXISTS BETWEEN DETERMINISTIC MODELS HANDLING OF
THE UPPER FLOW THROUGH A MAJORITY OF THE EXTENDED PERIOD. WILL
INITIALLY BEGIN THE PERIOD WITH A BROAD UPPER TROF OVER THE
CENTRAL CONUS AND DIGGING ENERGY OVER THE ROCKIES. DYNAMICS WITH
THAT WAVE ARE WELL AWAY FROM THE CWA...AND RATHER WEAK...SO THERE
WILL BE LITTLE AFFECT FROM THIS SYSTEM. THE GREATER IMPACT COMES
WITH A WAVE MOVING THROUGH THE CANADIAN PRAIRIE PROVINCES...IN
WHICH THE WARM SECTOR HELPS ADVECT OUT COLD AIR...WITH H85
TEMPERATURES APPROACHING +5C WEDNESDAY IN WESTERLY FLOW TO AID IN
MIXING. THE UPPER FLOW BECOMES MUCH MORE COMPLEX FOR THE LATER
HALF OF THE WORK WEEK...AND THUS GUIDANCE BEGINS TO DIVERGE.
SEVERAL SYSTEMS WILL PUSH IN FROM THE PACIFIC...THOUGH HAVE LITTLE
CONFIDENCE ON ANY PARTICULAR SOLUTION AT THIS POINT SO WILL LEAVE
MAJORITY OF THE EXTENDED DRY.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR/MVFR CIGS/VISBY ANTICIPATED FOR A MAJORITY OF THE TAF PERIOD
FOR ALL SITES. KMBG/KATY/KABR WILL EXPERIENCE THE ONSET OF
SNOWFALL LATER THIS AFTERNOON WHICH WILL PERSIST THROUGH THE
EVENING. AS WINDS SHIFT AROUND TO THE NORTH AND NORTHWEST AND
INTENSIFY...VISBY COULD BE REDUCED TO NEAR ZERO WITH BLOWING SNOW.
IMPROVING CONDITIONS ARE NOT ANTICIPATED UNTIL SUNDAY AFTERNOON.
PRECIPITATION AT KPIR WILL START EARLIER...BE LESS INTENSE...AND
THE SITE MAY ALSO SEE A SEVERAL HOUR WINDOW WITH A COMBINATION
MVFR/VFR CIGS/VISBY AS THE LOW MOVES OVERHEAD TONIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM NOON CST /11 AM MST/ TODAY TO
MIDNIGHT CST /11 PM MST/ TONIGHT FOR CAMPBELL-CORSON-DEWEY-
POTTER-WALWORTH.
BLIZZARD WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 AM
CST /5 AM MST/ SUNDAY FOR CAMPBELL-CORSON-DEWEY-POTTER-
WALWORTH.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST SUNDAY FOR
BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
MARSHALL-MCPHERSON-ROBERTS-SPINK.
BLIZZARD WARNING FROM 6 AM TO 6 PM CST SUNDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
BLIZZARD WARNING FROM 6 AM TO NOON CST SUNDAY FOR EDMUNDS-FAULK-
MCPHERSON.
MN...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST SUNDAY FOR BIG
STONE-TRAVERSE.
BLIZZARD WARNING FROM 6 AM TO 6 PM CST SUNDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...CONNELLY
SHORT TERM...SERR
LONG TERM...CONNELLY
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 530 AM CST SAT DEC 8 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 530 AM CST SAT DEC 8 2012 /430 AM MST SAT DEC 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL IMPACT THE REGION TODAY THROUGH SUNDAY. INITIALLY...SOUTHERLY WINDS AND WARM MOIST AIR WILL SURGE INTO THE REGION. THIS SETUP WILL ALLOW FOR HEAVY SNOW TO DEVELOP OVER MUCH OF NORTHEAST AND NORTH CENTRAL SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA. SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THE SYSTEM WILL MOVE EAST LATE IN THE DAY SATURDAY AND OVERNIGHT. MORE LIGHT SNOW AND VERY STRONG NORTHWEST WINDS WILL WRAP AROUND THE BACKSIDE OF THE SYSTEM. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL RESULT IN BLOWING SNOW AND NEAR ZERO VISIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW AND STRONG WINDS WILL CONTINUE THROUGH THE DAY SUNDAY. WINDS WILL SLOWLY TAPER OFF AND CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST LATER IN THE AFTERNOON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR HAZARDOUS CONDITIONS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. SERR
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424140, 424123, 424146, 424124, 424131, 424141, 424122, 424138, 424125, 424127, 424135, 424129, 424133, 424137.